COVID-19 vaccination safe with other vaccine regimens
Hello, dear readers, and welcome to a mid-summer letters column. We hope you’re enjoying the extra daylight, playing things safe with your leisure activities and taking extra care as the Delta variant of the coronavirus makes its unwelcome presence known.
-- Speaking of which, we’re still getting a lot of questions about the vaccine and vaccination protocols. Top of the list is whether or not it’s OK to get the coronavirus vaccine alongside other types of vaccinations. The answer is yes. It’s true that in the early days of the vaccine rollout, the Centers for Disease Control and Prevention recommended a buffer period. However, that is no longer required. Vaccination against the coronavirus need not interfere with any other vaccine regimen, and vice versa.
-- Another popular line of inquiry comes from readers who have had very few, or even no, side effects after getting vaccinated. “Our family all experienced a sore arm, but nothing else, not even with the second dose,” a reader wrote. “Does this mean I got the wrong dose, or that it’s not working?” Vaccine side effects got a lot of media coverage. However, in the clinical trials for the vaccines, side effects occurred in only about 50% of those who were vaccinated. And yet, vaccine efficacy was a robust 94%. Your concern is understandable, but a lack of side effects does not mean the vaccine didn’t “take.”
-- In response to a column that mentioned calamine lotion as an aid for the maddening itch from poison oak and poison ivy, we heard from a physician from Salinas, California: “In my experience, calamine lotion is fruitless after exposure to urushiol, the oily irritant in these shrubs,” he wrote. Instead, he recommends an over-the-counter medicated scrub called TecNu. “If applied within about eight hours of exposure, it strips off the oil and produces much better results for the unwary folks who have encountered these shrubs,” he added. We, along with anyone who has had a run-in with these unforgiving plants, say a big thank you.
-- A column about potential causes for night sweats in men prompted a neurologist in Arcata, California, to send a note. “Night sweats is a common first presentation of lymphoma,” the doctor wrote. “I would urge someone with night sweats to go to their physician for this to be ruled out, and then to consider other causes.” Although our reader did have lymphoma ruled out as a potential cause, you’ve brought up an important point, and we’re happy to highlight it.
Our volume of mail has increased enough to merit an extra letters column. We’ll be sending that out in the next couple of weeks. Meanwhile, a reminder that we can’t offer a diagnosis, comment on medications or provide second opinions. We will never publish your names in the column, but do love seeing where you’re writing from, so please feel free to let us know. We get a lot of requests for reprints of past columns. While we can’t provide those ourselves, a searchable archive of our columns is available at uexpress.com/ask-the-doctors.
(Send your questions to [email protected], or write: Ask the Doctors, c/o UCLA Health Sciences Media Relations, 10960 Wilshire Blvd., Suite 1955, Los Angeles, CA 90025. Owing to the volume of mail, personal replies cannot be provided.)